Thunderstorm Wind, Saginaw
- When
- July 31, 1:41 AM EST
- Where
- Saginaw County, 1.71 mi NW of Saginaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.440, -83.990
A 12 inch diameter tree limb was reported down.
Two thunderstorms produced damaging winds, one near Flint, and the other near Saginaw.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Two thunderstorms produced damaging winds, one near Flint, and the other near Saginaw.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 31, 12:00 AM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 100 AM EDT TUE JUL 31 2012 .AVIATION... //DISCUSSION... THUNDERSTORM POTENTIAL ACCOMPANYING A COLD FRONTAL PASSAGE TONIGHT THROUGH TUESDAY AFTERNOON THE MAIN CONCERN FOR AVIATION INTERESTS THIS TAF PERIOD. A COUPLE OF SMALL CONVECTIVE CLUSTERS WILL SHIFT ACROSS LOWER MICHIGAN IN ADVANCE OF THIS FRONT EARLY THIS MORNING. GIVEN RADAR TRENDS...WITH NORTHERN CLUSTER ON THE DOWNTREND AND SOUTHERN CLUSTER SHIFTING SOUTH...WILL PRECLUDE A SPECIFIC MENTION THROUGH DAYBREAK FOR ALL BUT KMBS. MAY HAVE TO MAKE A "GAME-TIME" DECISION FOR THIS NORTHERNMOST TERMINAL AS CONVECTION BRUSHES VERY CLOSE BY TO THE NORTH. A GREATER POTENTIAL WILL EXIST AT DTW/PTK ON TUESDAY AS THE COLD FRONT DROPS THROUGH SOUTHEAST MICHIGAN. SOUTH TO SOUTHWEST PRE- FRONTAL WINDS WILL EXIST...BEFORE VEERING TO NORTHWEST WITH THE FRONTAL PASSAGE LATE TUESDAY. CEILINGS WILL REMAIN ABOVE 5K FT OUTSIDE OF ANY THUNDERSTORM. //DTW THRESHOLD THREATS... * MEDIUM CONFIDENCE IN THUNDERSTORMS DEVELOPING TUESDAY AFTERNOON...LOW CONFIDENCE ON EXACT TIMING AND COVERAGE. && .PREV DISCUSSION...ISSUED 323 PM EDT MON JUL 30 2012 SHORT TERM...TONIGHT INCREASED MIXING DEPTHS/MAX TEMPS CLIMBING INTO THE MID/UPPER 80S HAVE ALLOWED DEW PTS TO FALL INTO THE UPPER 50S TO AROUND 60 ACROSS MOST OF SOUTHEAST MICHIGAN. THUS...THERE IS JUST MODEST MIXED LAYER CAPE TO WORK WITH (AROUND 500 J/KG)...PER 18Z SPC MESOSCALE ANALYSIS. STILL...THE CU FIELD IS A BIT AGITATED ACROSS EASTERN SECTIONS WHERE THERE IS LOW LEVEL CONVERGENCE DUE TO THE BACKED FLOW OFF THE LAKES...ALONG WITH THE INCREASED SURFACE MOISTURE (ONZ/MTC)...AND STILL WILL NOT RULE OUT AN ISOLATED CELL POPPING UP DURING THE REMAINDER OF THE DAYLIGHT HOURS. SFC DEW PTS WILL RECOVER INTO AT LEAST THE LOWER 60S TONIGHT AHEAD OF A COLD FRONT...AND WITH AT LEAST SOME MID CLOUDS SPILLING OVER...COUPLED WITH MODEST SOUTHWEST WINDS...LOOKING AT ELEVATED MINS IN THE 65 TO 70 DEGREE RANGE. EVEN WITH THE LOW LEVEL MOISTURE RECOVERY THIS EVENING...LIKELY NOT SUFFICIENT TO OVERCOME CAP/THERMAL RIDGE AT 850 MB (18 C AT 850 MB) MOVING IN. WILL HAVE TO WAIT FOR 6 HR HEIGHT FALLS ARRIVING OVERNIGHT...WITH POTENTIAL COMPLEX/ACTIVITY DEVELOPING OVER WISCONSIN ARRIVING TOWARD SUNRISE. WILL BE CARRYING MODERATE CHANCE POPS NORTHWEST TO LOW CHANCE SOUTHEAST. LONG TERM...TUESDAY THROUGH MONDAY 12Z MODELS CONTINUE TO SUGGEST THAT THE MAIN SHORTWAVE JUST NORTHWEST OF LAKE SUPERIOR WILL MOVE NORTH OF THE AREA EARLY ON TUESDAY. STILL THERE WILL BE THE COLD FRONT MOVING THROUGH THE FORECAST AREA WITH SOME DECENT 850-700 MB FGEN AND DEFORMATION. COMBINE THIS THE MLCAPES OF 1500-2000 J/KG AND WOULD EXPECT SCATTERED SHOWERS AND STORMS. MUCH OF THAT MLCAPE WILL DEPEND ON THE AMOUNT OF MORNING SUNSHINE ESPECIALLY FOR THE DET AREA. WITH ENOUGH MORNING SUN...HIGH TEMPS COULD REACH TO NEAR 90 AND WITH DEW POINTS IN THE MID 60S AND THOSE MLCAPES WOULD BE REALIZED. THE BEST CHANCES WILL BE IN THE MORNING FOR THE TRI CITIES AREA AS THE COLD FRONT SHOULD BE THROUGH BY NOON. 6KM SHEAR IS ONLY EXPECT TO REACH AROUND 20KTS WITH MOST OF THAT IN THE LOWEST HALF OF THE HODOGRAPH. THAT MIGHT LEAD TO SOME BRIEF ORGANIZATION TO THE CONVECTION...BUT OVERALL WOULD EXPECT JUST AN ISOLATED THREAT OF SEVERE WEATHER. FRONT WILL CLEAR THE FORECAST AREA BY/AROUND 00Z. WILL HAVE A DRY FORECAST FOR TUESDAY NIGHT. 850 MB TEMPS DROP TO 13C WHICH YIELDS DELTA T OF 8C OR 9C. WITH A MOIST NNE FLOW BEHIND THE FRONT...EXPECT SOME LAKE STRATUS OFF OF LAKE HURON...WITH THE BEST CHANCES OF OVERCAST CONDITIONS CLOSER TO THE LAKE. FLOW BECOMES NORTHWEST EARLY ON WEDNESDAY AS THE 850 MB TEMPS SLOWLY WARM. THAT SHOULD LEAD TO A FAIRLY QUICK DISSIPATION OF THE LAKE STRATUS. ANY CU THAT FORMS FROM THAT LEFT OVER MOISTURE WILL ALSO DISSIPATE THROUGH THE AFTERNOON AS WE BOTH ADVECT DRIER AIR AND MIX TO DRIER LEVELS. WITH THE EXPECTATION OF MORE SUN ON WEDNESDAY...JUST LIKE THE ENTIRE SUMMER...WILL LEAN TOWARD THE WARMER MET GUIDANCE ON WEDNESDAY. MAY GET SOME DEBRIS CI FROM UPPER MI CONVECTION FROM LATE WEDNESDAY NIGHT AND INTO THURSDAY MORNING. THEN AS THE NEXT SHORTWAVE MOVES TOWARD THE STATE ON THURSDAY AFTERNOON...MORE CI IS EXPECTED. THIS WILL HAVE AN AFFECT ON TEMPS. 12Z UKMET AND NAM INDICATE A DECENT ELEVATED MIX LAYER MOVING OVER LOWER MICHIGAN...WITH THE POTENTIAL TO MIX TO 750 MBS. 850 MB TEMPS WARM TO 22C. THIS COULD PRODUCE A SOLID MID 90 DAY ON THURSDAY...BUT THE AMOUNT OF CI WILL TEMPER THAT TO AROUND 90. FOR LATE THURSDAY...THERE IS A GOOD SHORTWAVE THAT WILL MOVE OVER LOWER MI WITH A LEFT FRONT EXIT REGION OF A JET MAX. DEEP DYNAMIC SUPPORT WITH THIS FEATURE AND A COLD FRONT THAT MOVES INTO SOUTHERN LOWER MI. HOWEVER...WILL LEAN TOWARD THE UKMET AND NAM DRIER SOLUTION. AS BOUNDARY LAYER MOISTURE IS ALMOST NON-EXISTENT. INSTEAD WILL PUSH THE CHANCES OF STORMS BACK INTO THURSDAY NIGHT AND FRIDAY AS THE FRONT STALLS OVER THE FORECAST AREA AND MOISTURE INCREASE ALONG IT. A MUCH STRONGER SYSTEM IS FORECAST ON ALL THE MODELS TO MOVE THROUGH THE GREAT LAKES REGION LATER IN THE WEEKEND. SOME TRENDING TOWARD THIS SYSTEM ARRIVING LATER. SHOULD BE ENOUGH SHORTWAVE RIDGING AHEAD OF IT FOR A MOSTLY DRY DAY ON SATURDAY. WITH MORE DRY CONDITIONS ANOTHER RUN AT OR ABOVE 90 SEEMS TO BE POSSIBLE FOR SATURDAY. SATURDAY NIGHT AND SUNDAY WILL HAVE THE NEXT CHANCES OF STORMS WITH THE COLD FRONT PASSAGE. MARINE... WIND AND WAVES LOOK TO REMAIN ON THE LOW SIDE OVER THE NEXT SEVERAL DAYS. THE ONLY CAUSE FOR CONCERN IS A COLD FRONT MOVING THROUGH THE CENTRAL GREAT LAKES LATE TONIGHT INTO TOMORROW...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. MOSTLY CLEAR SKIES WILL RETURN FOR WEDNESDAY AS HIGH PRESSURE SETTLES OVER THE AREA. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....DG SHORT TERM...SF LONG TERM....RBP MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 304 PM EDT MON JUL 30 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-310800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 304 PM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND THROUGH THE OVERNIGHT AS A WEAK SHORTWAVE TRACKS THROUGH THE AREA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH GENERALLY WEAK COLD FRONTS WILL BRING THE CHANCE OF THUNDERSTORMS TUESDAY... THURSDAY NIGHT AND FRIDAY...AND THEN AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-310800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 304 PM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND THROUGH THE OVERNIGHT AS A WEAK SHORTWAVE TRACKS THROUGH THE AREA. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 20 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH GENERALLY WEAK COLD FRONTS WILL BRING THE CHANCE OF THUNDERSTORMS TUESDAY... THURSDAY NIGHT AND FRIDAY...AND THEN AGAIN SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1225 AM EDT TUE JUL 31 2012 MIZ047-048-310545- BAY-MIDLAND- 1225 AM EDT TUE JUL 31 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 26 MILES NORTHWEST OF PINCONNING TO 29 MILES WEST OF COLEMAN...MOVING EAST AT 40 MPH. WINDS GREATER THAN 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. * THUNDERSTORMS WILL BE NEAR... COLEMAN BY 1240 AM EDT... EDENVILLE BY 1245 AM EDT... BENTLEY BY 1250 AM EDT... OIL CITY BY 1255 AM EDT... SANFORD AND PLEASANT VALLEY BY 100 AM EDT... PINCONNING BY 105 AM EDT... MIDLAND BY 115 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
134 AM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND GST 8 ESE AU GRES 44.02N 83.54W
07/31/2012 M43 MPH LHZ421 MI C-MAN STATION
&&
DGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 200 AM EDT TUE JUL 31 2012 MIZ047-048-053-054-310700- BAY-MIDLAND-SAGINAW-TUSCOLA- 200 AM EDT TUE JUL 31 2012 ...SPECIAL WEATHER STATEMENT... AT 158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF BAY CITY TO SAGINAW TO 21 MILES WEST OF ST. CHARLES...MOVING SOUTHEAST AT 45 MPH. WIND GUSTS OF 30 TO 40 MPH...FREQUENT CLOUD TO GROUND AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGEST OF THESE STORMS. * THUNDERSTORMS WILL BE NEAR... QUANICASSEE AND BRIDGEPORT BY 205 AM EDT... ST. CHARLES AND REESE BY 210 AM EDT... UNIONVILLE AND FRANKENMUTH BY 215 AM EDT... VASSAR BY 220 AM EDT... OAKLEY AND CHESANING BY 225 AM EDT... MILLINGTON BY 230 AM EDT... MAYVILLE BY 235 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 219 AM EDT TUE JUL 31 2012 MIZ060>062-069-310730- GENESEE-LAPEER-OAKLAND-SHIAWASSEE- 219 AM EDT TUE JUL 31 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A GUST FRONT SOUTH OF A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF NORTH BRANCH TO 12 MILES NORTHWEST OF NEW LOTHROP TO 21 MILES WEST OF LAINGSBURG...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS TO NEAR 40 MPH CAN BE EXPECTED WITH THIS LINE AS IT DROPS SOUTHEAST THROUGH THE AREA. THE THUNDERSTORMS WILL FOLLOW IN BEHIND THE GUST FRONT...BRINGING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND CONTINUED GUSTY WINDS. * THUNDERSTORMS WILL BE NEAR... HENDERSON BY 225 AM EDT... OWOSSO AND LAINGSBURG BY 230 AM EDT... OTTER LAKE AND NEW LOTHROP BY 235 AM EDT... OTISVILLE BY 240 AM EDT... PERRY AND NORTH BRANCH BY 245 AM EDT... DURAND AND BANCROFT BY 250 AM EDT... SWARTZ CREEK AND FLINT BY 255 AM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. DG
The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
A 12 inch diameter tree limb was reported down.
A power line was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404004, 404003.